Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 33, NWS Cheyenne, WY

June 9, 2009Box Butte County, Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 9, 2009, 4:12 PM MDT for Box Butte County, Sioux County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2009, 4:12 PM MDT (22:12 UTC)
Expired
Jun 9, 2009, 5:00 PM MDT
In force
48 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Box Butte County, NE, Sioux County, NE

The radar

The Cheyenne radar (KCYS), 176 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.2 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
470 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:18 PM MDT, 54 minutes earlier.

Area forecast discussion, Jun 9, 3:18 PM MDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
318 PM MDT TUE JUN 9 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY...
SPLIT FLOW REGIME TO CONTINUE ACROSS THE AREA THROUGH THE
PERIOD. TWO SEPARATE BOUNDARIES WERE DRAPED ACROSS THE CWA EARLY
THIS AFTERNOON. THE FIRST ONE EXTENDED FROM SOUTH OF LARAMIE
THROUGH THE SOUTHERN NEBRASKA PANHANDLE...WHERE CONVECTION
INITIATION WAS ALREADY WELL UNDERWAY. THE OTHER BOUNDARY...A COLD
FRONT...WAS ALONG A LUSK TO ALLIANCE LINE AND SLOWLY MOVING SOUTH.
ADDITIONALLY...A SHORTWAVE LOCATED IN SOUTHERN UTAH WILL EJECT
NORTHEAST TOWARDS THE AREA THIS EVENING. THIS SHORTWAVE WILL
INTERACT WITH THE AFOREMENTIONED BOUNDARIES TO PRODUCE SCATTERED
TO LOCALLY NUMEROUS THUNDERSTORMS THROUGH THE EVENING. GIVEN THE
TIMING OF THE SHORTWAVE LATER THIS EVENING EXPECT CONVECTION TO
LINGER INTO THE OVERNIGHT AS WELL. FOR WEDNESDAY...THE SFC HIGH
WILL SETTLE SOUTH INTO THE CENTRAL PLAINS...PUSHING THE COLD FRONT
TO THE LARAMIE RANGE. THE PBL WILL COOL BEHIND THE FRONT WHICH
WILL STABILIZE THE AIR MASS EAST OF THE LARAMIE RANGE. AREAS WEST
OF THE LARAMIE RANGE WILL STILL BE WEAKLY UNSTABLE ON WEDNESDAY
AFTERNOON. EXPECT CONVECTIVE COVERAGE TO BE BETTER TOMORROW...BUT
OVERALL STRENGTH WILL BE LESS. MUCH OF THE SAME EXPECTED FOR
THURSDAY. TEMPERATURES WILL BE COOLER BEHIND THE FRONT ON
WEDNESDAY...BUT WILL WARM AGAIN FOR THURSDAY.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
NO BIG CHANGES SEEN IN THE EXTENDED PERIOD WITH SCATTERED MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EXPECTED PRETTY
MUCH DAILY. EXPECT SOME WARMING OF TEMPERATURES AS THE COOL UPPER
OW THAT IS OVER SOUTHERN CANADA MOVES EAST. UPPER RIDGING MOVES
ACROSS THE REGION OVER THE WEEKEND WITH SW UPPER FLOW RETURNING
EARLY NEXT WEEK.

&&

.AVIATION...
CONDITIONS WILL BE MOSTLY VFR...WITH THE EXCEPTION OF MVFR
CIGS/VSBYS IN THUNDERSTORMS THIS EVENING AND OVERNIGHT. ALSO...A COLD
FRONT WILL DROP SOUTH EAST OF THE LARAMIE RANGE TONIGHT...LOWERING
CIGS TO IFR BY WEDNESDAY MORNING. MOUNTAIN OBSCURATION IS ALSO
EXPECTED TONIGHT AND WEDNESDAY. SHOWERS AND THUNDERSTORM CHANCES
WILL CONTINUE INTO WEDNESDAY.

&&

.FIRE WEATHER...
THE DISTRICT REMAINS IN FULL GREEN-UP WITH ABUNDANT RECENT
MOISTURE. ADDITIONAL MOISTURE WILL CONTINUE TO LIMIT FIRE WEATHER
CONCERNS THROUGHOUT THE DISTRICT. OVERNIGHT HUMIDITY RECOVERIES
WILL BE EXCELLENT THROUGH THE PERIOD.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...HAHN
LONG TERM...RE
Hazardous weather outlook, Jun 9, 10:13 AM MDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1013 AM MDT TUE JUN 9 2009

WYZ059>070-101100-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1013 AM MDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND NON-SEVERE THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
EACH DAY THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-101100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1013 AM MDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING. SOME OF THE STRONGER STORMS COULD PRODUCE SMALL HAIL AND
GUSTY WINDS...PARTICULARLY IN CENTRAL AND SOUTHERN PORTIONS OF THE
PANHANDLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
EACH DAY THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 9, 12:52 PM MDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1252 PM MDT TUE JUN 9 2009

NEZ020-021-054-055-WYZ063-065-066-069-070-092100-
BANNER-MORRILL-KIMBALL-CHEYENNE-SNOWY RANGE-LARAMIE VALLEY-
LARAMIE RANGE-CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY...CENTENNIAL...LARAMIE...BUFORD...HORSE CREEK...
CHEYENNE...PINE BLUFFS
1252 PM MDT TUE JUN 9 2009

...THUNDERSTORMS TO BECOME MORE NUMEROUS THROUGH THE AFTERNOON...

A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM SOUTHERN ALBANY
COUNTY THROUGH NORTHERN CHEYENNE COUNTY IN THE SOUTHERN NEBRASKA
PANHANDLE WILL BECOME MORE NUMEROUS THROUGH THE REST OF THE
AFTERNOON. MOVEMENT OF THESE SHOWERS AND THUNDERSTORMS WILL BE
EAST NORTHEAST AT 15 TO 20 MPH. THE STRONGEST THUNDERSTORMS WILL
PRODUCE HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 40 MPH. TAKE
SHELTERS INDOORS IF THESE THUNDERSTORMS APPROACH YOUR AREA.
Local storm report, Jun 9, 1:28 PM MDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
128 PM MDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     HAIL             CHEYENNE                41.15N 104.79W
06/09/2009  M0.25 INCH       LARAMIE            WY   OFFICIAL NWS OBS

            LOTS OF PEA SIZED HAIL BETWEEN 1315 AND 1327.

&&
Local storm report, Jun 9, 2:47 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
247 PM MDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FUNNEL CLOUD     POTTER                  41.22N 103.31W
06/09/2009                   CHEYENNE           NE   PUBLIC

            KIMBALL COUNTY DISPATCHER RECEIVED REPORT OF FUNNEL CLOUD
            NEAR POTTER OVER 911.

0218 PM     FUNNEL CLOUD     15 S SIDNEY             40.92N 102.97W
06/09/2009                   LOGAN              CO   TRAINED SPOTTER

            FUNNEL CLOUD 15 MILES WEST OF SIDNEY DISSAPPEARED INTO
            CLOUD DO NOT KNOW IF IT TOUCHED DOWN.

0223 PM     FUNNEL CLOUD     SW POTTER               41.22N 103.31W
06/09/2009                   CHEYENNE           NE   LAW ENFORCEMENT

            CHEYENNE COUNTY DISPATCHER REPORTED FUNNEL CLOUD
            SOUTHWEST OF POTTER.

&&

AAH
Special weather statement, Jun 9, 3:27 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
327 PM MDT TUE JUN 9 2009

NEZ055-092200-
CHEYENNE-
327 PM MDT TUE JUN 9 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY
UNTIL 400 PM MDT...

AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF COLTON...OR 10 MILES SOUTHEAST
OF SIDNEY...MOVING SOUTHEAST AT 20 MPH. THIS STORM HAS HAD SEVERAL
REPORTS OF FUNNEL CLOUDS EARLIER. THIS STORM WAS ALSO CAPABLE OF
PRODUCING BRIEF HEAVY RAIN AND PEA TO MARBLE SIZE HAIL.

SMALL HAIL IS EXPECTED WITH THIS STORM.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 63 AND
73.
Special weather statement, Jun 9, 3:50 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
350 PM MDT TUE JUN 9 2009

NEZ001-092230-
SIOUX-
350 PM MDT TUE JUN 9 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX COUNTY UNTIL 430 PM
MDT...

AT 349 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF AGATE...OR 31 MILES NORTH
OF SCOTTSBLUFF...MOVING EAST AT 20 MPH. THIS STORM IS CAPABLE OF
PRODUCING HEAVY RAIN AND PEA TO MARBLE SIZE HAIL.
Special weather statement, Jun 9, 4:09 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
409 PM MDT TUE JUN 9 2009

WYZ068-092315-
GOSHEN-
409 PM MDT TUE JUN 9 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN COUNTY UNTIL 515
PM MDT...

AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LINGLE...OR 7 MILES WEST OF
TORRINGTON...MOVING SOUTHEAST AT 30 MPH. THIS STORM IS CAPABLE OF
PRODUCING PEA TO MARBLE SIZE HAIL.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:29 PM MDTSevere Thunderstorm WarningCYSGoshen24 min
Jun 9, 2:32 PM MDTTornado WarningCYSCheyenne43 min
Jun 9, 3:26 PM MDTAreal Flood AdvisoryCYSCheyenne, Kimball3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.